Alert archive / Wisconsin / Flash Flood Watches in 2019
Flash Flood Watch 2, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood watch at Jul 1, 2019, 1:42 PM CDT for 9 counties in Wisconsin; 7 counties in Minnesota. It took effect at Jul 1, 2019, 4:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2019, 1:42 PM CDT (18:42 UTC)
- In effect from
- Jul 1, 2019, 4:00 PM CDT
- Expired
- Jul 1, 2019, 9:33 PM CDT
- In force
- 6 hr
- Issued by
- NWS La Crosse, WI
- Flood severity
- None
Counties Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 29 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.7 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
274 WGUS63 KARX 011842 FFAARX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service La Crosse WI 142 PM CDT Mon Jul 1 2019 ...Flash Flooding Possible Into Tonight... .Showers and storms capable of producing very heavy rain are expected to occur along and north of the Interstate 90 corridor from late this afternoon into tonight. Hourly rainfall could exceed 2 inches per hour. With soils already saturated, the rain will quickly run off into area rivers and streams causing rapid rises and potential flooding. In addition, there could be flash flooding in urban areas and other flood prone areas. In bluff country, there will be the possibility of mud and rock slides. MNZ079-086>088-094>096-020245- /O.NEW.KARX.FF.A.0002.190701T2100Z-190702T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia 142 PM CDT Mon Jul 1 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... The National Weather Service in La Crosse has issued a * Flash Flood Watch for a portion of southeast Minnesota, including the following areas, Dodge, Fillmore, Houston, Mower, Olmsted, Wabasha, and Winona. * Through Tuesday morning * Thunderstorms with heavy rain are expected in the watch area from late this afternoon through Tuesday morning. Local areas that see repeated thunderstorms will be prone to rapid flooding. * Urban flooding and rapid rises on creeks, streams, and rivers are all possible. * Campers should know their escape routes if near flowing water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ WIZ029-032>034-041>044-053-020245- /O.NEW.KARX.FF.A.0002.190702T0000Z-190702T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- Vernon- Including the cities of Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, and Viroqua 142 PM CDT Mon Jul 1 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH TUESDAY MORNING... The National Weather Service in La Crosse has issued a * Flash Flood Watch for portions of central Wisconsin, southwest Wisconsin, and west central Wisconsin, including the following areas, in central Wisconsin, Adams, Clark, and Juneau. In southwest Wisconsin, Vernon. In west central Wisconsin, Buffalo, Jackson, La Crosse, Monroe, and Trempealeau. * From 7 PM CDT this evening through Tuesday morning * Thunderstorms with heavy rain are expected in the watch area tonight. Local areas that see repeated thunderstorms will be prone to rapid flooding. * Urban flooding and rapid rises on creeks, streams, and rivers are all possible. * Campers should know their escape routes if near flowing water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Boyne/04
1 follow-up statement
200 WGUS63 KARX 020233 FFAARX Flood Watch National Weather Service La Crosse WI 933 PM CDT Mon Jul 1 2019 ...Heavy Rain and Flood Threat Diminishing... .Thunderstorms have significantly diminished in coverage and intensity this evening. While some additional thunderstorms will be possible overnight, they are not expected to produce persistent heavy rainfall that could lead to flooding. Therefore, the Flash Flood Watch has been cancelled. MNZ079-086>088-094>096-WIZ029-032>034-041>044-053-020345- /O.CAN.KARX.FF.A.0002.000000T0000Z-190702T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Clark-Buffalo- Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, and Viroqua 933 PM CDT Mon Jul 1 2019 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southeast Minnesota and Wisconsin has been cancelled. $$ Kurz
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood watch went out at Jul 1, 12:36 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 1, 12:36 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1236 PM CDT Mon Jul 1 2019 .UPDATE... Issued at 909 AM CDT Mon Jul 1 2019 The threat for heavy rain has shifted off to the east this morning. Due to this, the Flash Flood Watch for this morning has been canceled. With additional showers and storms expected this afternoon and tonight, may have to issue another one later today. && .SHORT TERM...(Today and tonight) Issued at 223 AM CDT Mon Jul 1 2019 Details in timing and location of convection remain the biggest challenge in this broad ridge pattern. Abundant convection extends from the Dakotas all the way into Wisconsin early this morning passing along CAPE gradient. Better moisture transport and CAPE values actually focused more west early this morning and hence, as convection approaches from the west, seeing less and less organization. Airmass remains favorable though for locally heavy rain with precipitable water values exceeding 2" in moisture rich airmass that is source region for storms. Plus track of upstream convection has increased overall flooding threat for much of area. Flash Flood Watch was issued early this morning to account for that threat. While storm clusters themselves will remain progressive, shear number of storms may cause biggest issue. Confidence in flooding actually materializing is low to medium, but certainly worth watching for. How convection plays out later in day is still in question. Skill in this forecasting has been poor in this pattern. Mesoscale models remain optimistic that convection will become more scattered during mid day hours as moisture transport signal becomes more west to east orientated, or parallel to ridge flow. This could bring a few dry hours? But then redevelopment is predicted to reoccur given amount of CAPE residing just to the south. Location of this will also depend on any boundaries from convection this morning. Shear profiles and deep moisture suggest storms later today would pose mainly a damaging wind and heavy rain potential consistent with trends past 24 to 48 hrs. .LONG TERM...(Tuesday through Sunday) Issued at 223 AM CDT Mon Jul 1 2019 Unsettled pattern continues into mid week, but perhaps some forecast periods where drier and quiet weather could bring welcomed break. On Tuesday, broad upper ridge flattens even more, and with passing short wave along northern U.S. border, cold front could be pushed further south. This could bring enhancement of more convection at some point during the day with unstable airmass residing just to the south. The good news this boundary could slip far enough south by Tuesday night to bring a short break in the rain threat. Later in the week, medium range guidance suggests heights falling along western states which could bring a return to southwest flow for central U.S. and more unsettled weather. Hard to pin-point any details that far out, but storm threats will return certainly. Even more uncertainty going into next weekend as 01.00z ECMWF builds upper ridge across central U.S. and associated surface high. Meanwhile 01.00z GFS passes a wave and actually tries to develop a drier, northwest flow across western Great Lakes. Interestingly both solutions suggest drier weather perhaps for the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1235 PM CDT Mon Jul 1 2019 A MCV will approach the area from southeast South Dakota this afternoon. As it approaches, strong to severe thunderstorms will develop. They will impact KRST between 01.21z and 02.01z and KLSE between 02.00z and 02.04z. The main severe weather threat is damaging winds. However, cannot rule some large hail during the initial development. During the late evening and overnight, we will see a transition to heavy rain. Visibilities will become LIFR/IFR during thunderstorms. Toward sunrise, the models indicate that there will be IFR/MVFR ceilings and maybe visibilities. && .HYDROLOGY... Issued at 909 AM CDT Mon Jul 1 2019 The threat for heavy rain has shifted off to the east this morning. Due to this, the Flash Flood Watch for this morning has been canceled. With additional showers and storms expected this afternoon and tonight, may have to issue another one later today. Flooding continues in Whitewater State Park in Southeast Minnesota and along the Platte River at Rockville. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && UPDATE...Boyne SHORT TERM...Shea LONG TERM...Shea AVIATION...Boyne HYDROLOGY...Boyne
Hazardous weather outlook, Jul 1, 9:20 AM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 920 AM CDT Mon Jul 1 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-021100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 920 AM CDT Mon Jul 1 2019 This Hazardous Weather Outlook is for parts of northeast Iowa, southeast Minnesota, and from southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight More thunderstorms are expected this afternoon and tonight. Some of these storms could be strong to severe with the main threats being damaging wind, heavy rain, and lightning. Hail will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms chances continue through the week. There will be an ongoing risk for heavy rainfall and flash flooding where repeat storms occur, but it is too early to determine the location and exact timing. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Rainfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 12:59 AM CDT | Flash Flood Watch | ARX | Buffalo, Crawford, Grant, La Crosse, Richland, Trempealeau and 1 more | 8 hr |
| Jul 1, 1:55 AM CDT | Special Weather Statement | ARX | Crawford, La Crosse, Trempealeau, Vernon | 65 min |
| Jul 1, 4:36 AM CDT | Flash Flood Warning | ARX | Grant | 3 hr |
| Jul 1, 7:24 AM CDT | Areal Flood Warning | ARX | Grant | 15 hr |
| Jul 1, 6:09 PM CDT | Special Weather Statement | ARX | La Crosse | 66 min |
| Jul 1, 12:15 AM CDT | Special Weather Statement | ARX | Wabasha | 60 min |
| Jul 1, 1:00 AM CDT | Special Weather Statement | ARX | Dodge, Olmsted | 60 min |
| Jul 1, 4:01 AM CDT | River Flood Warning | ARX | Olmsted, Winona | 27 hr |
| Jul 1, 5:31 AM CDT | Areal Flood Warning | ARX | Olmsted, Winona | 9 hr |
| Jul 1, 4:52 PM CDT | Special Weather Statement | ARX | Mower | 53 min |
| Jul 1, 5:17 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 43 min |
| Jul 1, 6:00 PM CDT | Special Weather Statement | ARX | Dodge | 30 min |
| Jul 1, 6:03 PM CDT | Special Weather Statement | ARX | Mower | 42 min |
| Jul 1, 6:54 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted, Winona | 51 min |
Nearby
Flash Flood Watches in Wisconsin, 2019Flash Flood Watches in Minnesota, 2019Every flash flood watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.